aka Toxicology Conundrum 043
A 29 year-old male presents to the ED with a chief complaint of incessant nausea and vomiting for the past 24 hours, with associated abdominal cramping.
You pick up his chart and notice that this is his tenth presentation to ED in the last 2 years with similar complaints each time. Previous investigation has all been unremarkable including three normal abdominal CT scans, normal gastroscopy and a normal abdominal ultrasound.
The patient takes no regular medications, admits to 2-3 standard alcoholic drinks daily and regular cannabis (THC) use. He denies any fevers or chills, has normal bowel motions, no haematemisis or malena, or recent travel. On examination, the patient is retching constantly, and is becoming increasingly distressed. Vital signs and BSL are unremarkable except for mild tachycardia and tacypnea, and his abdomen is soft and non-tender with normal bowel sounds.
You take some bloods, chart a bag of fluids and some metoclopramide before contemplating what the diagnosis might be…
The patient’s nurse comes to find you because she getting annoyed with him. Every time she attempts to obtain his vital signs or administer medications, he’s either putting his fingers down his throat to vomit or he’s in the shower for long periods claiming that it is the only things that helps.
Q1.What is your diagnosis?
Cannabinoid Hyperemesis Syndrome
Cannabinoid hyperemesis syndrome is an under appreciated condition associated with long-term or excessive cannabis use. It is characterised by cyclical vomiting associated with abdominal pain. Patients are often noted to compulsively shower as it provides transient symptomatic relief.
Q2. What is the pathophysiology of this condition?
Evidence is scarce but the following theories are postulated:
- Susceptible patients may develop a hypersensitivity to cannabis following several years of exposure.
- Cannabis has a long half-life of weeks or months in the body. Regular use leads to accumulation and this gives rise to toxicity in the hypersensitive patient.
- It has been shown that cannabis delays gastric emptying and in the toxic patient this may lead to gastric stasis and hence hyperemesis.
- The patient may compulsively bathe because of the presence of the cannabinoid receptors in the limbic system of the brain. The toxicity may disrupt the thermoregulatory systems of the hypothalmus and this disruption might settle with hot bathing or showering.
Q3. How is this condition diagnosed?
Features of cannabinoid hyperemesis syndrome include:
- A history of several years of cannabis abuse prior to the onset of hyperemesis in susceptible individuals.
- Hyperemesis will follow a cyclical pattern every few weeks or months, often for many years, against a background of regular cannabis abuse.
- Cessation of cannabis leads to cessation of the hyperemesis in the presence of a negative urine drug screen for cannabinoids.
- A return to cannabis use will see a return of the hyperemesis many weeks or months later.
- The patient will compulsively bathe i.e. will take multiple hot showers or baths during the acute phase of the illness in an attempt to quell the hyperemesis.
Q4. But hasn’t cannabis traditionally be used therapeutically as an antiemetic?
Yes that’s true.
- Cannabinoids do have an active compound (delta-nine-tetrahydrocannabinol) that has been shown to act on the CB1 receptors in the brain to suppress emesis.
- However the majority of research is from animal trials and human data is limited.
Q5.What is the differential diagnosis of cyclical vomiting?
Cyclical vomiting is characterised by intermittent episodes of nausea and vomiting punctuated by symptom-free periods.
- Hyperemesis gravidarum (always check beta-HCG in women of child-bearing age)
- Metabolic disorders (e.g. Addison’s disease, porphyria)
- Paediatric cyclical vomiting
- Migraine variants
- Drug withdrawal syndrome
- Bulimia and anorexia nervosa
Q6. What investigations are required?
These patients are often extensively worked up on previous presentations to the emergency department. Be sure to determine what previous investigations were performed and the findings obtained.
Investigations may include:
- Bedside —
BSL, VBG for acid-base status, lactate and electrolytes, urinalysis including bHCG
- Laboratory —
FBC, U&E, LFT, lipase
- Consider a drug screen —
may assist in the diagnosis of patients that deny cannabis use but clinical suspicion remains. Cannabinoids can be detected up to six weeks post-cessation of chronic use.
Q7. What is your initial management?
Management involves supportive care, symptom relief and behavioural modification.
- Attend to life threats: airway, breathing and circulation and check glucose
- Commence cannabis withdrawal chart (if available)
- Consider intravenous hydration if dehydrated
- Correct any electrolyte imbalances (especially potassium and magnesium)
- Administer antiemetics:
e.g. Metoclopromide 10-20mg IV, ondansetron 4-8mg IV, or prochlorperazine 12.5mg IV
- Consider an antispasmodic: buscopan 10-20mg IV
If nausea and vomiting persists consider:
- Antipsychotics and low dose benzodiazepines —
these have antiemetic effects and help relieve agitation:
Droperid0l 1-2.5mg IV
Midazolam 0.5-1mg IV boluses titrated to effect
- Abstinence is the definitive treatment. Cessation of canabinoid use will lead to resolution of all symptoms and recommencement will lead to a delayed relapse of the canabinoid hyperemesis syndrome.
- Follow-up by drug and alcohol counseling service.
To learn more about this condition, watch this presentation by Austrlain emergency physician Mark De Souza:
Grand Rounds June 2009 – Cannabis Hyperemesis Syndrome from Department of Emergency Medicine on Vimeo.
- Allen, J. et.al. (2004). Cannabinoid Hyperemesis: cyclical hyperemesis in association with chronic cannabis abuse. Gut. PMID: 1774264
- Allan, J. (2001).Cannabiniod Hyperemesis or “Marijuana Morning Sickness”. Clinical Medicine and Health Research. Netprints.org
- Donnino, M. et.al. (2009). Cannabiniod Hyperemesis: A Case Series. The Journal of Emergency Medicine. PMID: 19765941
- Murray L, Daly FFS, Little M, and Cadogan M. Toxicology Handbook (2nd edition), Elsevier Australia 2011. [Google Books Preview]